Maine, 2025

Hail and Damaging Winds in Maine, July 20, 2025

July 20, 2025 · NWS GYX · 6 events in 2 counties and zones

A surface cold front dropping down from Canada interacted with a very hot and unstable airmass in place across the state. Significant shear aloft allowed for some organized thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A surface cold front dropping down from Canada interacted with a very hot and unstable airmass in place across the state. Significant shear aloft allowed for some organized thunderstorms. The strongest severe storms brought a swatch of wind damage from York to Cumberland Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 20, 1:29 PM EST, 8 minutes earlier.

Area forecast discussion, Jul 20, 1:29 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Gray ME
229 PM EDT Sun Jul 20 2025

.SYNOPSIS...
Showers and storms move through with a passing cold front this
afternoon and evening. Some storms may be strong to severe and
bring a threat for hail and damaging winds. Once that front
clears the area tonight, fair and seasonable weather returns with
high pressure building in for much of the week. Temperatures
moderate through the week, with increasingly humid conditions by
late week. Hot and humid conditions are increasingly likely for
late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Showers and thunderstorms will continue to march towards the
coast through early evening. So far today, main feature has been
a line of rain with thunderstorms slowly pushing southeast.
Behind this initial line of convection, scattered showers are
expected to wind the evening down.

No big changes to afternoon thunderstorm forecast and expected
threats. Gusty to damaging winds remain the biggest impact from
organized convection, with large hail also possible. Given
supportive 0-3km shear of 30-40kt, a brief tornado can't be
ruled out in linear segments. Would expect isolated cells to
develop ahead of the aforementioned line as convective temps are
hit and forcing impinges on the region of max CAPE. Points to
the south and east of the line have gone through cycles of cloud
types this morning, so exact instability likely varies.
Regardless, CAMs have been consistent with values between
1000-2000 j/kg of CAPE and ample shear in this region, with 16z
sounding from GYX depicting around 1800 j/kg of SBCAPE.

With line pushing off the coast this evening, overall coverage
and intensity of showers/storms decreases. NW flow will bring
lower temps tonight in the mid 50s to lower 60s.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
Mostly sunny skies take over Monday, with a breezy NW wind.
Gusts up to 30 mph can't be ruled out through the afternoon as a
drier airmass moves through. While temperatures rise just below
Sunday's values, the breeze may make it feel a couple degrees
cooler. Points NW of the mountains may remain broken to overcast
with a low cloud deck in the morning. Temperatures will see a
slower climb here, with highs topping out in the mid 60s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Overview...

High pressure dominates the weather pattern much of the work
week, with a moderating trend through the week as the high moves
east. A cold front then approaches late in the week, with high
pressure returning behind the front.

Details...

The moderating trend begins on Tuesday, but a seasonably cool
and dry airmass will still be in place as highs mostly top out
in the 70s. Mainly sunny skies are expected on Tuesday and
Wednesday. Wednesday sees highs climbing back into the mid 70s
to mid 80s as high pressure moves east of New England and sets
up a more southerly wind direction. Humidity begins to increase
through the day, but overall it looks like a seasonable and
comfortable day.

By Thursday the heat and humidity begin to build in. Low to mid
90s make a return to at least southern areas, with dew points
climbing into at least the mid to upper 60s through the day. At
the same time, a cold front will approach from the west. Overall
the front looks to be trending slightly slower from yesterday's
thinking, resulting in a lower chance for shower and storm
activity across northern areas late in the day on Thursday.

The slower front also results in a hotter day for Friday.
Without the frontal passage, Thursday night looks steamy with
lows mainly in the 70s. On Friday, highs likely reach the low to
mid 90s ahead of the front, with heat indices pushing into the
triple digits in this scenario. The timing of the front will be
the determining factor on Friday's temperatures, with an earlier
passage eliminating this potential. However, the current trend
looks to be favoring a later passage as the front is more likely
to continue to trend slower in the presence of a strong ridge
across the Northeast. This would also bring the potential for
more widespread and stronger thunderstorms Friday afternoon. The
current thinking is that the front does pass through by next
weekend, but this is not set either and there is the potential
for the heat to continue into next weekend.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Short Term...SHRA and TS move through terminals this afternoon
and evening. TS will be more likely at coastal and southern NH
terminals through the evening. TS may contain erratic gusts and
hail through 00z. Overnight, BR/FG develops near the Midcoast,
with most other locations trending VFR. HIE and LEB may see MVFR
overnight. Most of the region remains VFR Monday with breezy NW
winds. Gusts may reach 20-30 kt during the daytime hours.

Long Term...VFR prevails during the daytime from Tuesday
through Wednesday, with nighttime valley fog possible at HIE and
LEB each night. Marine fog would then be possible at RKD on
Thursday and Friday. VFR likely prevails most of the time
elsewhere, but showers and storms will be possible at all
terminals on Friday. VFR likely then returns after any storms
next weekend.

&&

.MARINE...
Short Term...Below SCA conditions through Monday, but winds may
approach 25kt during the afternoon. An area of low pressure and
cold front will approach the waters this evening, crossing by
midnight. Showers and storms accompany the front, some with hail
and strong winds. Winds shift NW behind this front, becoming
breezy Monday.

Long Term...High pressure crosses the waters through the week,
bringing fair conditions through early Thursday. Increasing
southwesterly flow ahead of a cold front may bring SCA
conditions and areas of fog late Thursday and Friday. The front
likely then crosses late Friday or Saturday.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Cornwell
SHORT TERM...Cornwell
LONG TERM...Clair
Hazardous weather outlook, Jul 20, 12:08 PM EST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
108 PM EDT Sun Jul 20 2025

MEZ012-018>021-023>025-033-NHZ006>015-211715-
Southern Oxford-Interior York-Central Interior Cumberland-
Androscoggin-Kennebec-Coastal York-Coastal Cumberland-Sagadahoc-
Interior Cumberland Highlands-Southern Carroll-Sullivan-Merrimack-
Belknap-Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
108 PM EDT Sun Jul 20 2025

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected to develop by mid afternoon along and
ahead of a slow moving cold front. Some storms may be severe, with
large hail and damaging winds possible. In addition to the severe
weather threat, storms will be capable of torrential rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerous heat is possible for Thursday, and especially Friday. Heat
indices into at least the mid to upper 90s are increasingly likely.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ013-014-022-026>028-NHZ002>005-211715-
Southern Franklin-Southern Somerset-Interior Waldo-Lincoln-Knox-
Coastal Waldo-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-
108 PM EDT Sun Jul 20 2025

This Hazardous Weather Outlook is for south central Maine, western
Maine and northern New Hampshire.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected to develop by mid afternoon along and
ahead of a slow moving cold front. Some storms may be strong to
severe, with small hail and gusty winds possible. In addition to the
severe weather threat, storms will be capable of torrential
rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot and humid conditions are possible on Friday. There is the
potential for heat indices into the mid 90s.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ007>009-NHZ001-211715-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
108 PM EDT Sun Jul 20 2025

This Hazardous Weather Outlook is for west central Maine, western
Maine and northern New Hampshire.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-211715-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
108 PM EDT Sun Jul 20 2025

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 20, 1:05 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Gray ME
205 PM EDT Sun Jul 20 2025

MEZ012-018-019-033-NHZ004-006-201845-
Southern Oxford ME-Interior Cumberland Highlands ME-Interior York ME-
Central Interior Cumberland ME-Southern Carroll NH-
Northern Carroll NH-
205 PM EDT Sun Jul 20 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL YORK...
SOUTHWESTERN OXFORD...SOUTHWESTERN CUMBERLAND AND EAST CENTRAL
CARROLL COUNTIES THROUGH 245 PM EDT...

At 204 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hiram, or 10 miles southeast of Conway, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sebago, Baldwin, Eaton, Freedom, Brownfield, Frye Island, Cornish,
Hiram, Porter, Limington, Standish, Windham, Gray, Buxton, Gorham,
Raymond, Denmark, Naples, Parsonsfield, and Limerick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Sebago Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4383 7109 4399 7100 4390 7035 4364 7051
TIME...MOT...LOC 1804Z 292DEG 25KT 4388 7096

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Palmer

The radar

The Portland,ME radar (KGYX), 36 km away, was scanning. The volume nearest the first event began at 18:37 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, York

When
July 20, 1:37 PM EST to 1:41 PM EST
Where
York County, 0.85 mi NW of Limington Harmon Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.780, -70.680

Severe thunderstorm outflow winds downed numerous trees to include a large pine tree on Hanscomb School Rd., and a cluster of trees along a field line in Limington.

Thunderstorm Wind, Cumberland

When
July 20, 1:40 PM EST to 1:45 PM EST
Where
Cumberland County, 3.76 mi NNE of Smiths Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.830, -70.520

Severe thunderstorm outflow winds downed a tree onto a house on Ridge Rd. and Leisure Lane on Frye Island.

Thunderstorm Wind, Cumberland

When
July 20, 1:53 PM EST to 1:57 PM EST
Where
Cumberland County, 0.52 mi SE of South Windham to 0.71 mi SE of South Windham
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
43.726, -70.422

Severe thunderstorm outflow winds downed multiple large trees down throughout the area, including partial ripping the roof off a home and damaging another as a tree fell on the home on South Windham.

Thunderstorm Wind, Cumberland

When
July 20, 1:56 PM EST to 1:59 PM EST
Where
Cumberland County, 0.5 mi W of Highland Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.750, -70.360

Severe thunderstorm outflow winds downed multiple trees onto houses along Route 302 in Windham, just in from the Westbrook line.

Hail, Cumberland

When
July 20, 2:05 PM EST to 2:10 PM EST
Where
Cumberland County, 0.69 mi S of Falmouth
Measured
1.5 in hail
Reported by
Public
Coordinates
43.720, -70.230

Large hail associated with a severe thunderstorm dropped hail the size of ping pong balls in Falmouth.

Thunderstorm Wind, Cumberland

When
July 20, 2:05 PM EST to 2:10 PM EST
Where
Cumberland County, 0.69 mi S of Falmouth
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
NWS Employee
Coordinates
43.720, -70.230

Severe thunderstorm outflow winds blew a flat roof off a building on Fundy Road. Additional trees down along Foreside Road and the Golf Course in Falmouth.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2025Every state in 2025This day in weather historyWarnings in Maine, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288738, 1288740, 1288504, 1288741, 1288737, 1288743.